Skip to main content
eScholarship
Open Access Publications from the University of California

Stevens-Johnson syndrome associated with single high dose of lamotrigine in a patient taking valproate

  • Author(s): Famularo, Giuseppe, MD PhD
  • Simone, Claudio De, MD
  • Minisola, Giovanni, MD
  • et al.
Main Content

Stevens-Johnson syndrome associated with single high dose of lamotrigine in a patient taking valproate
Giuseppe Famularo MD PhD1, Claudio De Simone MD2, Giovanni Minisola MD3
Dermatology Online Journal 11 (1): 25

1. Department of Internal Medicine, San Camillo Hospital, Rome, Italy. gfamularo@scamilloforlanini.rm.it2. Department of Experimental Medicine, University of L'Aquila, L'Aquila, Italy. cdesimone@uni.net 3. Departmnt of Internal Medicine, San Camillo Hospital, Rome, Italy. gminisola@scamilloforlanini.rm.it

A 24-year-old man was started on lamotrigine (25 mg every other day for the first 2 weeks with the dose increased to 25 mg/day for the subsequent 2 weeks) for tonic-clonic seizures not adequately controlled with valproate (600 mg/day). The patient was receiving valproate for 3 years and was not taking any other drugs including over-the-counter medications; while in the fourth week of titration therapy, he mistakenly took lamotrigine 200 mg (two 100 mg tablets) at one time rather than 25 mg. A few hours later high-grade fever (40° C) and painful oral ulcerations involving much of the oropharynx developed.

On admission his temperature was 39.7° C. On the trunk, arms, legs, scrotum, palms, and soles were multiple round, erythematous plaques, some of which were tender; many had coalesced into larger purple plaques that did not blanch on pressure. Some lesions had ulcerations in the center. Deep erosions, painful ulcerations, aphthae and bullae involved lips and the entire oropharynx. The eyelids were edematous and the conjunctivae were injected and had yellowish secretions. Laboratory tests showed only a low valproate level (45 µg/mL; therapeutic range 50-150 µg/mL).

Lamotrigine was withdrawn and valproate dose increased to 750 mg/day; prednisolone (2 mg/Kg/day) at tapering doses, cephalosporins, proton pump inhibitors, and fluids were given with tremendous improvement in number, severity, and extension of skin lesions and complete recovery of oral lesions after 1 week. One month later, while still on prednisolone (0.1 mg/kg/day), he had no active skin or mucosal lesion; valproate level was 85 µg/mL. A re-challenge test with lamotrigine was not performed.

The overall incidence of lamotrigine-induced serious rash is approximately 0.3 percent in adult patients with epilepsy receiving adjunctive therapy, and this risk seems to be largely confined to the first months of treatment [1]. Exact rates of Stevens-Johnson syndrome with lamotrigine are not known, but are reported as 0.02 percent in adults from the German Rash Registry [2]. This case history along with the lack of other potential confounding factors were highly suggestive of lamotrigine-induced Stevens-Johnson syndrome; use of the Naranjo scale indicated a probable relationship of causality [3].

When lamotrigine was started the patient was also receiving valproate for several years; no adverse effects, including any minor skin rash, were recorded while on valproate monotherapy. However, valproate is known to augment lamotrigine availability via reduced glucuronidation, which increases the risk of serious rash if patients are concomitantly given lamotrigine [4]. Very low valproate concentrations may inhibit lamotrigine clearance and this is maximal when patients are taking valproate 500 mg/day [5]. After several weeks of up-titration therapy our patient took lamotrigine 200 mg, which is within the upper limit of the maintenance dose range recommended for patients concomitantly given valproate, and even though lamotrigine levels were not measured we postulate that concentrations were extremely elevated in coincidence with the onset of Stevens-Johnson syndrome. This suggests that a drug-drug interaction between lamotrigine and valproate did contribute to the development of Stevens-Johnson syndrome. Stevens-Johnson syndrome was linked in this case with a single higher dose of lamotrigine, suggesting a dose-dependent toxicity upon skin and mucosal membranes rather than a hypersensitivity reaction.

We emphasize that a rapid dose escalation of lamotrigine, even a single higher dose, could expose to an unacceptable risk of Stevens-Johnson syndrome, particularly in patients taking valproate,.

References

1. Rzany B, Correia O, Kelly JP, Naldi L, Auquier A, Stern R. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis during first weeks of antiepileptic therapy: a case-control study. Study Group of the International Case Control Study on Severe Cutaneous Adverse Reactions. Lancet 1999;354:1033-1034.

2. Messengill HS, Kustra RP, Messenheimer JA. Serious cutaneous reactions with antiepileptic drugs: adult and pediatric incidence estimates from registry and prescription data in Germany. Poster presentation at American Society of Health Systems Pharmacists Midyear Meeting, New Orleans, December 6-11, 2003.

3. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-245.

4. Yalcin B, Karaduman A. Stevens-Johnson syndrome associated with concomitant use of lamotrigine and valproic acid. J Am Acad Dermatol 2000;43:898-899.

5. Gidal BE, Sheth R, Parnell J, Maloney K, Sale M. Evaluation of VPA dose and concentration effects on lamotrigine pharmacokinetics: implications for conversion to lamotrigine monotherapy. Epilepsy Res 2003;57:85-93.

© 2005 Dermatology Online Journal